Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 9, 2020Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 9, 2020, 11:45 AM CDT for Freeborn County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 11:45 AM CDT (16:45 UTC)
Expired
Jul 9, 2020, 12:15 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 141 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS83 KMPX 091645
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1145 AM CDT Thu Jul 9 2020

MNZ093-091715-
Freeborn-
1145 AM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FREEBORN COUNTY...

At 1145 AM CDT, a strong thunderstorm was located near London, or 7
miles northeast of Northwood, moving north at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Alden, Glenville, Emmons, London, Hayward, Mansfield,
Twin Lakes, Conger, Myrtle and Albert Lea Airport.

This includes the following highways...
 Interstate 35 between mile markers 1 and 14.
 Interstate 90 between mile markers 146 and 173.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4366 9364 4375 9305 4354 9305 4353 9304
      4350 9305 4350 9365
TIME...MOT...LOC 1645Z 168DEG 29KT 4354 9316 

$$

BPH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 9, 6:25 AM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 6:25 AM CDT, 5 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
625 AM CDT Thu Jul 9 2020

.SHORT TERM...(Today through Friday)
Issued at 412 AM CDT Thu Jul 9 2020

Two convective clusters - one over northern Minnesota (heading
east northeast) and the other over northeast Kansas (heading
southeast) are diverging, leaving a large void over most of the
CWA. An outflow boundary associated with the MN cluster is pushing
east across eastern MN and a few showers have developed behind
it. Not expecting these to build into much and little activity is
anticipated through the morning as the overnight convection has
contaminated the prefrontal atmosphere across the CWA. As the
surface cold front heads southeast this afternoon, it will
encounter a recovering airmass over southern MN and WI. Warm and
unstable air should allow thunderstorm development to take place
before quickly shifting to the southeast this evening. The severe
threat is low and should be sporadic like it has been during the
last couple days. A couple storms could produce large hail and
damaging winds.

A Canadian airmass with the coolest temperatures since late June
will arrive tonight. Lows in the upper 50s to mid 60s are
expected. Will need to watch out for fog formation with crossover
temperatures being met and winds decoupling. The column will be
rather dry, however, so not forecasting anything widespread.

A seasonably warm day with comfortable humidity and plenty of
sunshine is on tap for Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 412 AM CDT Thu Jul 9 2020

Two pattern shifts should take place into late July. An intense
ridge will retreat to the southwest and build to over 600 dm,
allowing a trough to develop across the north central and eastern
parts of the United States. This will result in northwest flow
for the Upper Midwest and a fairly active pattern. Numerous
systems coming onshore the Canadian Pacific coast will send
smaller disturbances across the Northern Plains to Great Lakes,
offering periodic thunderstorm chances. Some severe weather will
be possible with these, but such fine scale features responsible
for that possibility are not well forecast beyond about 12 hours.
Therefore, precip probabilities are broad and reside in the mid
range until confidence increases either way. This pattern will
keep temperatures near normal with highs in the 80s and lows in
the 60s.

The pattern will shift again by the middle of next week as the
ridge spreads eastward across the southern half of the country. By
late next week, model guidance has been fairly consistent in
showing a massive ridge of nearly 600 dm encompassing the
southern two thirds of the U.S. An intense heat wave would be
expected with the possibility of widespread 100s under the ridge
into late July. Ensemble spread is quite large for us being on the
edge and ranges from the intense heat scenario to a cooler and
stormier pattern in the ring of fire. Either way, it will be
interesting to watch.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 625 AM CDT Thu Jul 9 2020

A band of showers and thunderstorms stretching from north central
WI to northwest Iowa is nearly stationary. These are likely to
continue through the morning, then build into stronger
thunderstorms this afternoon as a disturbance over eastern
Nebraska advances east northeast. MKT, RNH, and EAU are most
likely to be affected today, but showers could also approach MSP
and RWF at times.

KMSP...Best chance of showers and storms will be south, but it is
likely some will occasionally pass overhead through mid afternoon
before drier air moves in.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind NW at 10-15 kt.
SAT...VFR with -TSRA possible. Wind NW at 10 kt.
SUN...VFR. Wind VRB 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...Borghoff
Hazardous weather outlook, Jul 9, 3:13 AM CDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
313 AM CDT Thu Jul 9 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
313 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

There is a Marginal Risk of severe storms across southern
Minnesota and western Wisconsin today. Large hail, damaging
winds, and heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rounds of thunderstorms are expected through the middle of next
week. Some severe weather is possible at times.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Borghoff

In the hours before

Local storm report, Jul 9, 7:37 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
737 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TSTM WND DMG     2 NNE MENOMONIE         44.91N 91.91W
07/09/2020                   DUNN               WI   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            NNE TILDEN. 8 INCH DIAMETER BRANCH DOWN AND
            MOST OF A TREE DOWN BLOCKING A ROAD.

&&

CEO
Special weather statement, Jul 9, 7:44 AM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
744 AM CDT Thu Jul 9 2020

MNZ085-091300-
Steele-
744 AM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEELE COUNTY...

At 744 AM CDT, a strong thunderstorm was located near Owatonna,
moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Merton and Moland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4415 9319 4420 9313 4419 9305 4407 9305
      4406 9307 4406 9317
TIME...MOT...LOC 1244Z 232DEG 18KT 4413 9310
Local storm report, Jul 9, 7:48 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
748 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     MENOMONIE               44.88N 91.93W
07/09/2020                   DUNN               WI   AMATEUR RADIO

            REPORTS OF POWER LINE DOWN IN NORTH
            MENOMONIE AND A 12 INCH DIAMETER TREE
            SNAPPED OFF 10 FEET ABOVE GROUND IN DOWNTOWN
            AREA. APPROXIMATE TIME.

&&

CEO
Local storm report, Jul 9, 9:32 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
932 AM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             CORNELL                 45.17N 91.15W
07/09/2020  U1.00 INCH       CHIPPEWA           WI   PUBLIC

&&
Special weather statement, Jul 9, 9:55 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
955 AM CDT Thu Jul 9 2020

MNZ085-091530-
Steele-
955 AM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEELE COUNTY...

At 955 AM CDT, a strong thunderstorm was located near Owatonna,
moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Owatonna, Medford, Clinton Falls, Merton, Moland, Bixby and Owatonna
Airport.

This includes the following highways...
 Interstate 35 between mile markers 35 and 45.
 U.S. Highway 14 between mile markers 173 and 182.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4399 9330 4420 9323 4419 9305 4393 9305
TIME...MOT...LOC 1455Z 203DEG 12KT 4401 9313
Special weather statement, Jul 9, 11:45 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1145 AM CDT Thu Jul 9 2020

MNZ093-091715-
Freeborn-
1145 AM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FREEBORN COUNTY...

At 1145 AM CDT, a strong thunderstorm was located near London, or 7
miles northeast of Northwood, moving north at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Alden, Glenville, Emmons, London, Hayward, Mansfield,
Twin Lakes, Conger, Myrtle and Albert Lea Airport.

This includes the following highways...
 Interstate 35 between mile markers 1 and 14.
 Interstate 90 between mile markers 146 and 173.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4366 9364 4375 9305 4354 9305 4353 9304
      4350 9305 4350 9365
TIME...MOT...LOC 1645Z 168DEG 29KT 4354 9316

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:15 PM CDTSpecial Weather StatementMPXTodd30 min
Jul 8, 7:33 PM CDTSpecial Weather StatementMPXTodd27 min
Jul 8, 7:44 PM CDTSpecial Weather StatementMPXTodd31 min
Jul 8, 8:24 PM CDTSevere Thunderstorm WarningMPXMille Lacs24 min
Jul 8, 8:35 PM CDTSpecial Weather StatementMPXKanabec25 min
Jul 8, 9:28 PM CDTSpecial Weather StatementMPXKanabec32 min
Jul 9, 12:57 AM CDTSpecial Weather StatementMPXSwift48 min
Jul 9, 1:56 AM CDTSpecial Weather StatementMPXStearns49 min
Jul 9, 2:44 AM CDTSpecial Weather StatementMPXMille Lacs, Morrison46 min
Jul 9, 3:55 AM CDTSpecial Weather StatementMPXCarver35 min
Jul 9, 4:05 AM CDTSpecial Weather StatementMPXIsanti25 min
Jul 9, 4:12 AM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley33 min
Jul 9, 4:36 AM CDTSevere Thunderstorm WarningMPXHennepin, Scott24 min
Jul 9, 4:39 AM CDTSpecial Weather StatementMPXChisago51 min
Jul 9, 4:47 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan23 min
Jul 9, 4:49 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey, Washington26 min
Jul 9, 4:58 AM CDTSevere Thunderstorm WarningMPXDakota, Scott14 min
Jul 9, 5:18 AM CDTSpecial Weather StatementMPXRice27 min
Jul 9, 5:20 AM CDTSpecial Weather StatementMPXWashington25 min
Jul 9, 5:38 AM CDTSevere Thunderstorm WarningMPXDakota, Washington24 min
Jul 9, 7:44 AM CDTSpecial Weather StatementMPXSteele16 min
Jul 9, 9:55 AM CDTSpecial Weather StatementMPXSteele35 min
Jul 8, 11:54 PM CDTSpecial Weather StatementMPXRusk51 min
Jul 9, 5:14 AM CDTSpecial Weather StatementMPXChippewa31 min
Jul 9, 5:15 AM CDTSpecial Weather StatementMPXEau Claire30 min
Jul 9, 5:30 AM CDTSpecial Weather StatementMPXPolk45 min
Jul 9, 5:48 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire42 min
Jul 9, 5:51 AM CDTSevere Thunderstorm WarningMPXSaint Croix13 min
Jul 9, 6:04 AM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix14 min
Jul 9, 6:19 AM CDTSpecial Weather StatementMPXSaint Croix41 min
Jul 9, 7:10 AM CDTSpecial Weather StatementMPXDunn35 min
Jul 9, 7:20 AM CDTSpecial Weather StatementMPXEau Claire25 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.